Skip to main content
Saturday, October 31, 2026Oct 31

This story is free to read.

Ask a Doctor: Can Plaquenil damage my eyes?

Medical doctor  with a stethoscope around his neck  holding
Medical doctor with a stethoscope around his neck holding Medical doctor with a stethoscope around his neck holding
photo Dr. Devon Ghodasra, Southeastern Retina Associates; member, Chattanooga-Hamilton County Medical Society

Q: I take a medication called Plaquenil or hydroxychloroquine. Can it damage my eyes?

A: Plaquenil or hydroxychloroquine is a medication commonly used to treat inflammatory conditions such rheumatoid arthritis, lupus and Sjogren’s syndrome. Like many medications, however, there can be side effects in other parts of your body. In a small percentage of patients, Plaquenil is known to cause irreversible damage or toxicity to the retina. The risk of toxicity is increased with daily dose, length of use, kidney or liver disease and existing retinal disorders such as macular degeneration. Since the damage to the retina may not be noticed by the patient before it is too late, all patients taking Plaquenil should see their eye doctor regularly. Screening for retinal toxicity includes a dilated eye exam, visual field testing and retinal imaging.

Suspicious cases and patients taking high doses or long duration of therapy may need to be seen by a specialist, as early changes to the retina can be very subtle. While most patients on Plaquenil do not have retinal toxicity, it is an important point to discuss with your eye doctor or rheumatologist.

– Dr. Devon Ghodasra, Southeastern Retina Associates; member, Chattanooga-Hamilton County Medical Society